A 38‐year‐old man was brought by EMS after resuscitation following cardiac arrest. The patient was walking on the street when he collapsed and lost consciousness. EMS found the patient to be cold, clammy, diaphoretic, and pulseless with a wide‐complex tachycardia. He underwent successful resuscitation in the field and was brought to the ER. EKG at the time of presentation showed sinus tachycardia, right bundle branch block with wide complex QRS, and QT prolongation. The patient had a long history of bipolar disorder that continued despite being on lithium 900 mg daily, lamotrigine, and ziprasidone. His electrolytes and lithium levels were normal. An EKG done the next day showed a type 1 Brugada pattern (Fig. 1). Lithium was held. Ejection fraction and coronaries were normal on catheterization. After evaluation by electrophysiology, a diagnosis of drug‐unmasked Brugada syndrome was made. Patient received an AICD and was discharged.
Brugada syndrome is defined by ST elevation in right precordial leads (V1‐V3), not related to ischemia, electrolyte abnormalities, or structural heart disease and was first described as a distinct entity in 1992. It is transmitted by an autosomal dominant inheritance with an incomplete penetrance. It has an incidence range of 5‐66/10,000 with a male to female ratio of 8:1. The syndrome is associated with a high risk for sudden arrhythmic death in young and otherwise healthy adults, secondary to ventricular tachycardia/fibrillation. The EKG abnormalities of Brugada syndrome are often dynamic and concealed and may be unmasked by sodium channel blockers, tricyclic antidepressants, vagotonics, alpha agonists, beta‐blockers, a combination of glucose and insulin, hypo‐ and hyperkalemia, hypercalcemia, and toxicity due to alcohol and cocaine. Twenty percent of cases are attributed to mutation in SCN5A, the alpha subunit of the cardiac sodium channel. Lithium is a commonly prescribed drug for bipolar disorder that can unmask Brugada syndrome because of its ability to block sodium channels, even at subtherapeutic concentrations.
Hospitalists need to be aware of this potentially fatal drug effect and should monitor EKGs of patients on lithium with a keen eye for the Brugada pattern.
P. Chandra, Maimonides Medical Center, resident; A. Chandra, Good Samaritan Regional Medical Center, employment.
To cite this abstract:Chandra P, Chandra A. Unmasking of Brugada Syndrome by Lithium. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 134. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/unmasking-of-brugada-syndrome-by-lithium/. Accessed September 16, 2019.